Alert archive / South Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 7, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at May 25, 2003, 10:55 PM EDT for Chesterfield County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2003, 10:55 PM EDT (02:55 UTC)
- Expired
- May 26, 2003, 1:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Chesterfield County, SC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2340 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCAE 260255
FFWCAE
SCC025-260545-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1055 PM EDT SUN MAY 25 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 145 AM EDT.
* AT 1050 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAINFALL 15 MILES WEST OF CHERAW....
MOVING EAST AT 10 MPH.
* THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR THE FOLLOWING
LOCATIONS...
CHESTERFIELD.
CHERAW.
SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RADAR RAINFALL ESTIMATES ARE AROUND 2 TO 3 INCHES IN
THE PAST HOUR. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING IN JEFFERSON...CHERAW...AND CHESTERFIELD AS WELL AS
SURROUNDING AREAS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
LAT...LON 3471 8045 3451 8033 3462 7980 3481 7994
CDL/BCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at May 25, 10:10 PM EDT, 45 minutes earlier.
Area forecast discussion, May 25, 10:10 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1010 PM EDT SUN MAY 25 2003 TSTM ACTIVITY WINDING DOWN A BIT LATE THIS EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS FORMED ON SEVERAL BOUNDARIES TODAY...INCLUDING A FRONTAL BOUNDARY DRAPED ACROSS THE CAROLINAS AS WELL AS A STRONG SEABREEZE FRONT WHICH WORKED ITS WAY FAR INLAND. ANOTHER AREA OF MAINLY LIGHT RAIN CURRENTLY APPROACHING FROM THE WEST ACROSS NORTHERN GA BUT IS DIMINISHING A BIT AS IT MOVES EAST. OTHER CONVECTIVE ACTIVITY HAS WEAKENED THE PAST HOUR OR TWO WITH LOSS OF DAYTIME HEATING. CURRENT THINKING IS TO KEEP CHANCE POPS ACROSS THE CWA FOR THE OVERNIGHT PERIOD. UPPER SHORT WAVE AT THIS TIME ROTATING AROUND GREAT LAKES UPPER LOW AND PUSHING ACROSS OH VALLEY INTO TN VALLEY. WITH THIS FEATURE ALONG WITH SEVERAL OUTFLOW BOUNDARIES ACROSS THE AREA...CANNOT RULE OUT A FEW SHOWERS OR THUNDERSTORMS OVERNIGHT. BUT 30-40 PERCENT POPS LOOK SUFFICIENT. OTHERWISE NO MAJOR CHANGES TO ONGOING FORECAST. FCSTID = 22 CAE 68 85 66 83 / 40 40 20 30 AGS 67 85 65 84 / 40 40 20 30 SSC 68 85 65 83 / 40 40 20 30 OGB 68 87 67 84 / 30 40 20 30 .CAE... GA...NONE. SC...NONE. BC
Hazardous weather outlook, May 25, 6:50 AM EDT, 16 hours 5 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-251234- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 650 AM EDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS MAY APPROACH SEVERE LIMITS WITH WIND GUSTS OF 40 TO 60 MPH AND HAIL UP TO 3/4 INCH. OTHERWISE...RIVER FLOODING CONTINUES ON THE FOLLOWING RIVERS: CONGAREE...PEE DEE... BROAD...SALUDA...SAVANNAH AND ENOREE. REFER TO THE LATEST FLOOD STATEMENT (CAEFLSCAE) ISSUED FROM THIS OFFICE AT 614 AM. CURRENT WEATHER CONDITIONS DO NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANANGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. .DAYS TWO THROUGH SEVEN... RIVER FLOODING SHOULD CONTINUE TO SUBSIDE...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. TTH
In the hours before
Special weather statement, May 25, 5:07 PM EDT, 5 hours 48 minutes before
SCZ015-036-038-252302- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 507 PM EDT SUN MAY 25 2003 A STRONG THUNDERSTORM MOVING THROUGH EASTERN ORANGEBURG COUNTY...NEAR VANCE...WILL MOVE ACROSS LAKE MARION AND INTO CLARENDON COUNTY THROUGH 6 PM. A STRONG THUNDERSTORM MOVING ACROSS SOUTHERN CHESTER COUNTY WILL MOVE IN TO LANCASTER COUNTY BY 530 PM AND CONTINUE EASTWARD. THESE STORMS WILL PRODUCE WIND GUSTS TO 45 MPH...HAIL TO ONE-HALF INCH BRIEF HEAVY RAIN AS THEY MOVE NORTHEAST AT 20 MPH.
Special weather statement, May 25, 6:12 PM EDT, 4 hours 43 minutes before
SCZ015-016-252312- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 612 PM EDT SUN MAY 25 2003 ...STRONG THUNDERSTORMS DEVELOP OVER CHESTERFIELD AND LANCASTER COUNTIES... STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS EASTERN LANCASTER AND SOUTHERN CHESTERFIELD COUNTIES. THESE STORMS WILL PRODUCE HAIL TO ONE-HALF INCH...WIND GUST TO 50 MPH AND BRIEF HEAVY RAIN AS THEY MOVE TO THE NORTHEAST AT 20 MPH. THESE STORMS MAY BECOME SEVERE PRODUCING DAMAGING HAIL AND WIND THROUGH 730 PM.
Special weather statement, May 25, 7:28 PM EDT, 3 hours 27 minutes before
SCZ016-028-036-037-041-260022- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 728 PM EDT SUN MAY 25 2003 STRONG THUNDERSTORMS WILL MOVE OUT OF CHESTERFIELD COUNTY BY 830 PM. STRONG THUNDERSTORMS IN CALHOUN COUNTY...NEAR SANDY RUN... WILL MOVE IN TO SOUTHERN RICHLAND COUNTY BY 8 PM. STRONG STORMS WILL ALSO CONTINUE TO MOVE ACROSS SOUTHERN BAMBERG COUNTY AND ACROSS EASTERN ORANGEBURG COUNTY...GENERALLY FROM THE CITY OF ORANGEBURG EASTWARD...THROUGH 9 PM. THESE STORMS WILL BE MOVING IN TO THE LAKE MARION AREA BETWEEN 8 AND 9 PM. THESE STORMS WILL PRODUCE WIND GUST TO 45 MPH...HAIL TO ONE-HALF INCH... BRIEF HEAVY RAIN AND FREQUENT LIGHTNING AS THE MOVE TO THE NORTHEAST AT 25 MILES PER HOUR.
Special weather statement, May 25, 8:20 PM EDT, 2 hours 35 minutes before
SCZ015-016-022-029-031-036>038-041-260120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 820 PM EDT SUN MAY 25 2003 SCATTERED STRONG THUNDERSTORMS FROM CENTRAL CHESTERFIELD COUNTY SOUTHWARD IN TO NORTHERN KERSHAW COUNTY WILL MOVE EASTWARD AT 20 MILES PER HOUR THROUGH 930 PM. THE STORMS WILL MOVE IN TO THE CITIES OF CHESTERFIELD...MCBEE AND BETHUNE. OTHER STRONG STORMS EAST OF A LINE FROM SUMTER COUNTY SOUTHWARD THROUGH ST. MATTHEWS...ORANGEBURG AND OLAR...IN BAMBERG COUNTY... WILL CONTINUE MOVING TO THE NORTHEAST AS 25 MILES PER HOUR. THE STRONGER STORMS WILL PRODUCE WIND GUSTS TO 40 MILES PER HOUR...HAIL TO ONE-HALF INCH AND VERY HEAVY RAIN AS THEY PASS.
Special weather statement, May 25, 9:03 PM EDT, 1 hour 52 minutes before
SCZ016-022-031-036-038-041-260203- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 903 PM EDT SUN MAY 25 2003 STRONG THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN KERSHAW COUNTY TO NEAR THE CITY OF CHESTERFIELD THROUGH 1030 PM THEN DISSIPATE BY 1 AM. THESE STORMS ARE MOVING TO THE NORTHEAST AT 10 MILES PER HOUR AND WILL PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES AND FREQUENT LIGHTNING AS THEY PASS. THESE STORMS WILL BE MOVING OVER THE SAME AREA THROUGH 10 PM AND MAY PRODUCE FLOODING OF ROADS AND SMALL STREAMS. STRONG STORMS WILL ALSO CONTINUE EAST OF A LINE FROM BAMBERG TO SANTEE TO SUMTER. THE STORMS ARE MOVING TO THE NORTHEAST AT 10 MILES PER HOUR AND WILL PRODUCE RAINFALL AMOUNTS AROUND 1 INCH AND FREQUENT LIGHTNING. THE STORMS ARE EXPECTED TO DISSIPATE BETWEEN 11 PM AND 1 AM.
Special weather statement, May 25, 10:10 PM EDT, 45 minutes before
SCZ016-260310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1010 PM EDT SUN MAY 25 2003 ...HEAVY RAIN OVER EASTERN CHESTERFIELD COUNTY... SEVERAL STRONG THUNDERSTORMS OVER EASTERN CHESTERFIELD COUNTY NEAR A CHERAW...PATRICK...JEFFERSON LINE WILL PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES ALONG WITH FREQUENT LIGHTNING AS THEY MOVE NORTHEAST AT 10 MILES PER HOUR. THE HEAVY RAINFALL WILL CAUSE BRIEF FLOODING OF ROADS AND SMALL STREAMS. THE STORMS ARE EXPECTED TO MOVE OUT OF THE COUNTY BY MIDNIGHT.
Nearby
Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.